Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Wichita, KS

May 8, 2005Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2005, 10:02 PM CDT for Sedgwick County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 10:02 PM CDT (03:02 UTC)
Expired
May 8, 2005, 11:00 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
1.5
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090302
SVRICT
KSC173-090400-
/O.NEW.KICT.SV.W.0041.050509T0302Z-050509T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1100 PM CDT.

* AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GODDARD...OR ABOUT 16 MILES WEST OF
  DOWNTOWN WICHITA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MCCONNELL AIR FORCE BASE...ANDALE...BEL AIRE...BENTLEY...COLWICH...
  DERBY...EAST WICHITA...GARDEN PLAIN...GODDARD...HAYSVILLE...
  KECHI...MAIZE...OAKLAWN...PARK CITY...VALLEY CENTER...WICHITA...
  DOWNTOWN WICHITA...NORTHEAST WICHITA AND JABARA AIRPORT...SOUTH
  WICHITA...MID CONTINENT AIRPORT...LAKE AFTON...WEST WICHITA

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

LAT...LON 3790 9759 3754 9780 3748 9718 3790 9716

$$

/ES
3 follow-up statements
000 
WWUS53 KICT 090331
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT SUN MAY 8 2005

KSC173-090400-
/O.CON.KICT.SV.W.0041.000000T0000Z-050509T0400Z/
SEDGWICK KS-
1031 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL
1100 PM CDT...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
NORTHEAST WICHITA AND JABARA AIRPORT TO VIOLA...AND MOVING SOUTHEAST
AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR SOUTH WICHITA BY  1040 PM CDT.
  NEAR HAYSVILLE BY  1045 PM CDT.
  NEAR DERBY BY  1055 PM CDT.

THE TOWNS OF LAKE AFTON...BEL AIRE AND OAKLAWN ARE ALSO IN THE PATH
OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3790 9759 3754 9780 3748 9718 3790 9716

$$

/DARMOFAL
000 
WWUS53 KICT 090351
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT SUN MAY 8 2005

KSC173-090400-
/O.CON.KICT.SV.W.0041.000000T0000Z-050509T0400Z/
SEDGWICK KS-
1051 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL
1100 PM CDT...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MCCONNELL AIR FORCE BASE TO CLEARWATER...AND MOVING SOUTHEAST AT 25
MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT THE TOWNS OF 
HAYSVILLE...SOUTH WICHITA...OAKLAWN...MCCONNELL AIR FORCE BASE AND 
DERBY.

LAT...LON 3790 9759 3754 9780 3748 9718 3790 9716

$$

/DARMOFAL
000 
WWUS53 KICT 090358
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT SUN MAY 8 2005

KSC173-090408-
/O.EXP.KICT.SV.W.0041.000000T0000Z-050509T0400Z/
SEDGWICK KS-
1058 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY HAS BEEN 
ALLOWED TO EXPIRE AT 11 PM CDT...

AT 1053 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3790 9759 3754 9780 3748 9718 3790 9716

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:50 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 8, 7:50 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN MAY 8 2005

.UPDATE...
LOOKS LIKE THE TORNADO POTENTIAL HAS DIMINISHED ACROSS SOUTH CENTRAL
KANSAS DUE TO THE LOSS OF DAYTIME HEATING WHICH PROVIDES GOOD
UPDRAFT STRENGTH. THUNDERSTORM OUTLFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH
THROUGH SOUTH CENTRAL KANSAS THIS EVENING. LINE OF THUNDERSTORMS
BEHIND THIS BOUNDARY SHOULD GRADUALLY DIMINISH DURING THE REMAINDER
OF THE EVENING DUE TO LACK OF SHEAR. LATEST RADAR IMAGERY IS ALSO
SHOWING A NORTH TO SOUTH DEWPOINT BOUNDARY CONTINUING TO MOVE WEST.
THIS BOUNDARY HAS ALSO BEEN GENERATING SOME ISOLATED ELEVATED
STORMS, BUT THESE STORMS SHOULD BEGIN TO WEAKEN AFTER SUNSET.

ON ANOTHER NOTE, WE WILL BE CANCELLING THE SEVERE THUNDERSTORM WATCH
FOR CENTRAL KANSAS BEFORE 8 PM.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT SUN MAY 8 2005/

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN
THE PRECIPITATION WILL BE EXITING THE AREA TONIGHT AND WHEN THE
FRONT WILL BE MOVING THROUGH NEXT WEEK.

TONIGHT:
LATEST VISIBLE IMAGERY INDICATED THUNDERSTORMS DEVELOPING ALONG THE
DRY LINE IN CENTRAL KANSAS. WATER VAPOR LOOP ALSO INDICATED MID
LEVEL COLD AIR ADVECTION MOVING INTO NORTHWEST KANSAS. THIS MID
LEVEL COLD AIR ADVECTION ALONG WITH GOOD CONVERGENCE ALONG THE DRY
LINE HAS CAUSED THESE STORMS TO INITIATE EARLIER. HOWEVER, THE
LATEST KICT RADAR IMAGERY HAS INDICATED THERE ARE NUMEROUS
BOUNDARIES AROUND. AS THE MID LEVEL COLD AIR PUSHES INTO SOUTH
CENTRAL KANSAS DURING THE REMAINDER OF THE AFTERNOON, THIS MAY HELP
INITIATE STORMS ALONG ANY EXISTING BOUNDARIES. THESE STORMS WILL
BE DRIVEN BY LOTS OF CAPE ON THE ORDER OF 3000J/KG, WHICH WILL
PRODUCE LARGE HAIL. IN ADDITION, IF THERE ARE ANY INTERSECTING
BOUNDARIES AROUND THIS COULD SPIN UP A LANDSPOUT. WOULD EXPECT THE
MAJORITY OF THESE STORMS TO BE NON-SUPERCELLULAR DUE TO THE WEAK
DEEP LAYER SHEAR. AS THE EVENING WEARS ON, I WOULD EXPECT THE STORMS
TO GRADUALLY WEAKEN SINCE THE CAPES ARE SO LARGE, BUT MORE STORMS
WILL MOST LIKELY FIRE UP EAST OF THE KANSAS TURNPIKE THIS EVENING AS
THE MID LEVEL COLD AIR MOVES IN, WHICH WILL CREAT GOOD UPGLIDE.
MOVEMENT OF THESE STORMS WILL VERY SLOW, ESPECIALLY GENERALLY BE
EAST-NORTHEAST AT 20 MPH.

MONDAY:
IT APPEARS LIKE WE WILL SEE THE LOW LEVEL MOISTURE EXITING THE
PICTURE BY EARLY AFTERNOON ALONG WITH PRECIPITATION. THIS WILL BE
DUE TO THE UPPER LEVEL TROF MOVING EAST INTO THE MISSISSIPPI VALLEY.
THIS WILL ALLOW FOR DRIER AIR TO MOVE IN FROM THE WEST. MODELS ARE
SHOWING A WEAK DOWNSLOPE COMPONENT WHICH WILL PROVIDE A RATHER WARM
AND MILD DAY WITH TEMPERATURES CLIMBING TO NEAR 80 ACROSS MOST OF
THE AREA.

MONDAY NIGHT-WEDNESDAY:
UPPER LEVEL RIDGE WILL BE CONTINUE BUILD OVER THE AREA WHICH WILL
KEEP US WARM FOR THE NEXT COUPLE OF DAYS. THIS WILL KEEP MOST OF THE
THUNDERSTORMS NORTH OF THE AREA ALONG THE WARM FRONT. WE DID MENTION
A SMALL CHANCE OF THUNDER MAINLY NEAR INTERSTATE 70 WEDNESDAY AS A
WEAK IMPULSE MOVES THROUGH THAT REGION. OTHERWISE, IT LOOKS
LIKE IT WILL BE UNSEASONABLY WARM AND WINDY WITH HIGHS POSSIBLY
CREEPING UP TO 90.

THURSDAY-FRIDAY NIGHT:
ALL THE MODELS ARE IN PRETTY CLOSE AGREEMENT IN BRINGING THE UPPER
LEVEL TROF INTO THE NORTHERN PLAINS. THIS WILL ALLOW THE FRONTAL
BOUNDARY TO POSSIBLY SLIDE INTO CENTRAL AND SOUTHEAST KANSAS
THURSDAY NIGHT. WE HAVE MENTIONED THE HIGHEST POPS DURING THAT
TIMEFRAME.

SATURDAY-SUNDAY:
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AND ALLOW FOR
COOLER AND DRIER AIR TO MOVE INTO THE AREA. AS A RESULT, A FAIRLY
NICE WEEKEND SHOULD BE IN STORE WITH HIGHS MAINLY IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  81  57  88 /  40  10  10  10
HUTCHINSON      57  80  55  88 /  40  10  10  10
NEWTON          58  80  56  87 /  40  10  10  10
ELDORADO        59  80  58  87 /  50  20  10  10
WINFIELD-KWLD   59  82  59  88 /  40  10  10  10
RUSSELL         53  79  54  89 /  30   5  10  10
GREAT BEND      54  80  54  89 /  20   5  10  10
SALINA          56  78  55  86 /  40  10  10  10
MCPHERSON       57  79  55  87 /  40  10  10  10
COFFEYVILLE     61  81  61  87 /  60  20  10  10
CHANUTE         61  80  60  86 /  60  20  10  10
IOLA            61  79  60  86 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COX/COX
Hazardous weather outlook, May 8, 9:05 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
905 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG AND SOUTH OF A MCPHERSON TO COTTONWOOD FALLS LINE THROUGH
MIDNIGHT. THESE STORMS WILL BE SLOW MOVERS AND WILL HAVE THE
POTENTIAL OF PRODUCING LARGE HAIL AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS
OF SOUTHEAST KANSAS. NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS
ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS
TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE
CHECK BACK FOR ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/LAWSON/COX

In the hours before

Local storm report, May 8, 9:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             WICHITA                 37.69N 97.34W
05/08/2005  1.00 INCH        SEDGWICK           KS   LAW ENFORCEMENT

            61ST STREET NORTH AND HYDRAULIC

&&

BRW
Local storm report, May 8, 9:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             6 NNE PARK CITY         37.87N 97.29W
05/08/2005  0.50 INCH        SEDGWICK           KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 8, 9:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             ANDALE                  37.79N 97.63W
05/08/2005  1.00 INCH        SEDGWICK           KS   LAW ENFORCEMENT

&&

BRW
Local storm report, May 8, 9:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             COLWICH                 37.78N 97.54W
05/08/2005  1.00 INCH        SEDGWICK           KS   LAW ENFORCEMENT

&&

BRW
Special weather statement, May 8, 9:48 PM CDT, 14 minutes before
KSZ067>070-082-083-091>094-098-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WATCH UPDATE MESSAGE...

SEVERE THUNDERSTORM WATCH 234 HAS EXPIRED FOR THE
FOLLOWING LOCATIONS,

RENO, KINGMAN, HARPER, HARVEY, SEDGWICK, SUMNER, BUTLER, COWLEY,
GREENWOOD, ELK AND CHAUTAUQUA COUNTIES.

COX
Local storm report, May 8, 9:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLOOD            VALLEY CENTER           37.84N 97.37W
05/08/2005                   SEDGWICK           KS   LAW ENFORCEMENT

            MAIN AND MERIDIAN 2 CARS STALLED IN WATER.

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:31 PM CDTSevere Thunderstorm WarningICTHarvey44 min
May 8, 7:39 PM CDTSevere Thunderstorm WarningICTReno51 min
May 8, 7:54 PM CDTSevere Thunderstorm WarningICTHarvey36 min
May 8, 8:19 PM CDTSevere Thunderstorm WarningICTSedgwick41 min
May 8, 8:24 PM CDTSevere Thunderstorm WarningICTHarvey, Reno51 min
May 8, 8:50 PM CDTSevere Thunderstorm WarningICTButler40 min
May 8, 8:57 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 8, 10:15 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 10:22 PM CDTSevere Thunderstorm WarningICTHarper38 min
May 8, 10:42 PM CDTSevere Thunderstorm WarningICTSumner48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.